Brand Name Novo-Profen Common Name ibuprofen
The content of this page:
How does this medication work? What will it do for me?
Ibuprofen belongs to the class of medications known as nonsteroidal anti-inflammatory drugs (NSAIDs). It is used to treat fever and mild-to-moderate pain caused by inflammation. It is believed to work by stopping the production of prostaglandins, which cause inflammation.
Ibuprofen can be used to relieve pain and inflammation associated with arthritis, menstrual cramps, sprains, strains, backache, headaches, migraine, muscular aches and pain, sore throat, cold and flu, and dental pain.
In children under 12, ibuprofen is used for fever and pain due to colds, sore throat, immunization, and earache.
This medication may be available under multiple brand names and/or in several different forms. Any specific brand name of this medication may not be available in all of the forms or approved for all of the conditions discussed here. As well, some forms of this medication may not be used for all of the conditions discussed here.
Your doctor may have suggested this medication for conditions other than those listed in these drug information articles. If you have not discussed this with your doctor or are not sure why you are taking this medication, speak to your doctor. Do not stop taking this medication without consulting your doctor.
Do not give this medication to anyone else, even if they have the same symptoms as you do. It can be harmful for people to take this medication if their doctor has not prescribed it.
How should I use this medication?
The recommended adult dose of ibuprofen is 200 mg to 400 mg every 4 to 6 hours as required. The maximum daily dose is 1,200 mg. Ibuprofen available without a prescription should not be taken for more than 3 consecutive days for a fever or 5 consecutive days for pain unless advised by your doctor. Ibuprofen is available as 600 mg tablets by prescription only.
The dose of ibuprofen for children is based on body weight and age. Ask your doctor or pharmacist for specific dosing information. Children should not take more than 40 mg per kilogram of body weight each day.
Use an oral syringe to measure each dose of the liquid, as it gives a more accurate measurement than household teaspoons.
Take ibuprofen with food or milk to minimize side effects such as heartburn and stomach upset. The suspension form should be shaken well before using.
Many things can affect the dose of a medication that a person needs, such as body weight, other medical conditions, and other medications. If your doctor has recommended a dose different from the ones listed here, do not change the way that you are taking the medication without consulting your doctor.
It is important to take this medication exactly as prescribed by your doctor. If you miss a dose, take it as soon as possible and continue with your regular schedule. If it is almost time for your next dose, skip the missed dose and continue with your regular dosing schedule. Do not take a double dose to make up for a missed one. If you are not sure what to do after missing a dose, contact your doctor or pharmacist for advice.
Store this medication at room temperature, protect it from heat and moisture, and keep it out of the reach of children.
Do not dispose of medications in wastewater (e.g. down the sink or in the toilet) or in household garbage. Ask your pharmacist how to dispose of medications that are no longer needed or have expired.
What form(s) does this medication come in?
Each yellow, capsule-shaped, film-coated caplet, engraved with a modified “N” on one side and “200” on the other, contains 200 mg of ibuprofen. Nonmedicinal ingredients: carnauba wax, colloidal silicon dioxide, D&C Yellow No. 10 Aluminum Lake, FD&C Yellow No. 6 Aluminum Lake, hydroxypropyl methylcellulose, magnesium stearate, microcrystalline cellulose, polydextrose, polyethylene glycol, pregelatinized starch, silicon dioxide, sodium lauryl sulfate, sodium starch glycolate, and titanium dioxide.
Each yellow, round biconvex, film-coated caplet, engraved with a modified “N” on one side and “200” on the other, contains 200 mg of ibuprofen. Nonmedicinal ingredients: carnauba wax, colloidal silicon dioxide, D&C Yellow No. 10 Aluminum Lake, FD&C Yellow No. 6 Aluminum Lake, hydroxypropyl methyl cellulose, magnesium stearate, microcrystalline cellulose, polydextrose, polyethylene glycol, pregelatinized starch, silicon dioxide, sodium lauryl sulfate, sodium starch glycolate, and titanium dioxide.
Each white, round biconvex film-coated tablet, engraved “N” over “300” on one side, contains 300 mg of ibuprofen. Nonmedicinal ingredients: colloidal silicon dioxide, hydroxypropyl methyl cellulose, magnesium stearate, maltodextrin, microcrystalline cellulose, polydextrose, polyethylene glycol, pregelatinized starch, silicon dioxide, sodium lauryl sulfate, sodium starch glycolate, titanium dioxide, and triacetin.
Each orange-coloured, round biconvex, film-coated tablet, engraved “N” over “400” on one side contains 400 mg of ibuprofen. Nonmedicinal ingredients: carnauba wax, colloidal silicon dioxide, FD&C Yellow No. 6 aluminum lake, hydroxypropyl methyl cellulose, magnesium stearate, microcrystalline cellulose, polydextrose, polyethylene glycol, pregelatinized starch, silicon dioxide, sodium lauryl sulfate, sodium starch glycolate, and titanium dioxide.
Each peach-coloured, oval biconvex film-coated tablet, engraved with a modified “N” on one side and “600” on the other, contains 600 mg of ibuprofen. Nonmedicinal ingredients: carnauba wax, colloidal silicon dioxide, FD&C Yellow No. 6 Aluminum Lake, hydroxypropyl methyl cellulose, magnesium stearate, microcrystalline cellulose, polydextrose, polyethylene glycol, pregelatinized starch, silicon dioxide, sodium lauryl sulfate, sodium starch glycolate, and titanium dioxide.
Who should NOT take this medication?
Do not use this medication if you:
- are allergic to ibuprofen or any ingredients of this medication
- are currently taking other NSAIDs
- are pregnant or breast feeding
- are deyhydrated due to vomiting, diarrhea, or lack of fluid intake
- have an active peptic ulcer, a history of recurring ulcers, or an active inflammatory disease of the digestive system (such as Crohn's disease or ulcerative colitis)
- have nasal polyps, or have had asthma, an allergic reaction or allergic-type reaction (e.g., difficulty breathing, wheezing, itchy skin rash, swelling of the face, throat, or tongue) to ASA (acetylsalicylic acid) or any other NSAIDs (nonsteroidal anti-inflammatory drugs; e.g., ketorolac, indomethacin, naproxen)
- have severely reduced kidney function or kidney disease
- have severely reduced liver function or liver disease
- have severely high blood pressure or severe heart disease
- have systemic lupus erythematosus
Do not give this medication to children who have kidney disease or have suffered significant fluid loss.
What side effects are possible with this medication?
Many medications can cause side effects. A side effect is an unwanted response to a medication when it is taken in normal doses. Side effects can be mild or severe, temporary or permanent.
The side effects listed below are not experienced by everyone who takes this medication. If you are concerned about side effects, discuss the risks and benefits of this medication with your doctor.
The following side effects have been reported by at least 1% of people taking this medication. Many of these side effects can be managed, and some may go away on their own over time.
Contact your doctor if you experience these side effects and they are severe or bothersome. Your pharmacist may be able to advise you on managing side effects.
- abdominal or stomach cramps, pain, or discomfort (mild to moderate)
Although most of the side effects listed below don't happen very often, they could lead to serious problems if you do not seek medical attention.
Check with your doctor as soon as possible if any of the following side effects occur:
- asthma symptoms (e.g., wheezing, shortness or breath, chest tightness)
- blurred vision or vision changes
- hearing problems (e.g., ringing in the ears)
- itching or hives
- sensitivity to sunlight (sunburn, blisters, skin rash, redness, itching, discoloration, or vision changes)
- signs of clotting problems (e.g., unusual nosebleeds, bruising, blood in urine, coughing blood, bleeding gums, cuts that don’t stop bleeding)
- signs of liver problems (e.g., nausea, vomiting, diarrhea, loss of appetite, weight loss, yellowing of the skin or whites of the eyes, dark urine, pale stools)
- skin rash
- symptoms of urinary tract problems (e.g., bladder pain, pain when urinating, increased need to urinate, change in urine colour or odour or in the amount of urine)
- swelling of feet or lower legs
Stop taking the medication and seek immediate medical attention if any of the following occur:
- signs of bleeding in the stomach (e.g., bloody, black, or tarry stools, spitting up of blood, vomiting blood or material that looks like coffee grounds)
- signs of a heart attack (e.g., chest pain or pressure, pain extending through shoulder and arm, nausea and vomiting, sweating)
- signs of stroke (e.g., sudden or severe headache; sudden loss of coordination; vision changes; sudden slurring of speech; or unexplained weakness, numbness, or pain in arm or leg)
- symptoms of an allergic reaction (hives; itching; difficulty breathing; swelling of the face, mouth, tongue, or throat)
Some people may experience side effects other than those listed. Check with your doctor if you notice any symptom that worries you while you are taking this medication.
Are there any other precautions or warnings for this medication?
Before you begin using a medication, be sure to inform your doctor of any medical conditions or allergies you may have, any medications you are taking, whether you are pregnant or breast-feeding, and any other significant facts about your health. These factors may affect how you should use this medication.
HEALTH CANADA ADVISORY
April 23, 2015
Health Canada has issued new restrictions concerning the use of prescription-strength ibuprofen. To read the full Health Canada Advisory, visit Health Canada's web site at www.hc-sc.gc.ca.
Blood pressure: Ibuprofen may cause an increase in blood pressure, particularly for people who already have high blood pressure. If you are taking medications for blood pressure or are at risk of developing high blood pressure, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Fluid and electrolyte balance: Fluid retention and edema have been reported with use of this medication. Use ibuprofen with caution if you:
- are recovering from a surgical operation under general anesthesia
- have certain heart conditions (e.g., congestive heart failure)
- have high blood pressure
- have kidney disease or reduced kidney function
- have any other condition that might lead to fluid retention
Gastrointestinal problems: Stomach ulcers, perforation, and bleeding from the stomach have been known to occur during therapy with this medication. These complications can occur at any time and are sometimes severe enough to require immediate medical attention.
The risk of ulcers and bleeding increases for people taking higher doses of ibuprofen for longer periods of time. Stomach problems are also more likely to occur with alcohol use. Do not drink alcohol while taking this medication.
If you are prone to irritation of the stomach and intestines, particularly if you have had a stomach ulcer, bloody stools, diverticulosis, or other inflammatory disease of the stomach or intestines (such as ulcerative colitis or Crohn's disease), discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Stop taking the medication and contact your doctor immediately if you experience symptoms or signs suggestive of stomach ulcers or bleeding in the stomach (black, tarry stools). These reactions can occur at any time without warning during treatment.
Heart attack and stroke: High doses of ibuprofen (2400 mg or more per day) have been linked to increased risk of heart attack and stroke. If you have had a heart attack or stroke, or are at risk of a heart attack or stroke, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Heart disease: Ibuprofen can cause fluid retention, which may make symptoms of congestive heart failure worse. If you have been diagnosed with congestive heart failure, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
If you are taking low-dose ASA for heart health, discuss with your doctor whether you should use ibuprofen.
Kidney function: Long-term use of ibuprofen may lead to a higher risk of reduced kidney function. This is most common for people who already have kidney disease, liver disease, or heart failure; for people who take diuretics (water pills); and for seniors.
If you have reduced kidney function or kidney disease, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
People with severely reduced kidney function and kidney disease should not take ibuprofen.
Medical conditions: If you have thyroid disorders, glaucoma, or enlarged prostate, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Potassium levels: There is a risk of high levels of potassium in the blood for people who take NSAIDs, including ibuprofen. People most at risk are seniors; those who have conditions such as diabetes or kidney failure; and those taking beta-blockers (e.g., metoprolol), angiotensin converting enzyme (ACE) inhibitors (e.g., ramipril), or some diuretics (water pills). If you experience unexplained nausea, fatigue, muscle weakness or tingling sensations, contact your doctor as these are possible symptoms of too much potassium in the blood.
Reduced alertness/dizziness: Ibuprofen may cause drowsiness, dizziness or a sensation of spinning, any of which can affect your ability to drive or operate machinery. Avoid these and other hazardous tasks until you have determined how this medication affects you.
Pregnancy: This medication should not be used during pregnancy unless the benefits outweigh the risks. If you become pregnant while taking this medication, contact your doctor immediately.
Breast-feeding: This medication may pass into breast milk in small quantities. If you are a breast-feeding mother and are taking ibuprofen, it may affect your baby. Talk to your doctor about whether you should continue breast-feeding.
Seniors: Seniors appear to have a higher risk of side effects with this medication. The lowest effective dosage should be used under close medical supervision.
What other drugs could interact with this medication?
There may be an interaction between ibuprofen and any of the following:
- acetylsalicylic acid (ASA)
- aminoglycoside antibiotics (e.g., amikacin, gentamicin, tobramycin)
- angiotensin-converting enzyme (ACE) inhibitors (e.g., enalapril, lisinopril, ramipril)
- angiotensin receptor blockers (ARBs; e.g., candasartan, irbesartan, losartan)
- anticoagulants (e.g., dalteparin, enoxaparin, heparin, tinzaparin, warfarin)
- beta-adrenergic blockers (e.g., atenolol, propranolol, sotalol)
- bismuth subsalicylate
- bisphosphonates (e.g., alendronate, etidronate)
- corticosteroids (e.g., dexamethasone, hydrocortisone, prednisone)
- diabetes medications (e.g., chlorpropamide, glipizide, glyburide, insulin, metformin, nateglinide, rosiglitazone)
- diuretics (e.g., furosemide, hydrochlorothiazide, spironolactose)
- other non-steroidal anti-inflammatory medications (NSAIDs;e.g., ketorolac, indomethacin, naproxen)
- omega-3 fatty acids
- quinolone antibiotics (e.g., ciprofloxacin, norfloxacin, ofloxacin)
- selective serotonin reuptake inhibitors (SSRIs; e.g., citalopram, fluoxetine, paroxetine, sertraline)
- serotonin/norepinephrine reuptake inhibitors (SNRIs; e.g., desvenlafaxine, duloxetine, venlafaxine)
- sodium phosphates
- tricyclic antidepressants (e.g., amitriptyline, clomipramine, desipramine, trimipramine)
- vitamin E
If you are taking any of these medications, speak with your doctor or pharmacist. Depending on your specific circumstances, your doctor may want you to:
- stop taking one of the medications,
- change one of the medications to another,
- change how you are taking one or both of the medications, or
- leave everything as is.
An interaction between two medications does not always mean that you must stop taking one of them. Speak to your doctor about how any drug interactions are being managed or should be managed.
Medications other than those listed above may interact with this medication. Tell your doctor or prescriber about all prescription, over-the-counter (non-prescription), and herbal medications you are taking. Also tell them about any supplements you take. Since caffeine, alcohol, the nicotine from cigarettes, or street drugs can affect the action of many medications, you should let your prescriber know if you use them.
All material copyright MediResource Inc. 1996 – 2018. Terms and conditions of use. The contents herein are for informational purposes only. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Source: www.medbroadcast.com/drug/getdrug/Novo-Profen